Oklahoma, 2017

Drought in Oklahoma, November 15 to 30, 2017

November 15 to 30, 2017 · NWS TSA · 9 events in 9 counties and zones

Unusually dry conditions occurred across much of eastern Oklahoma during November 2017. Much of the region received less than 25 percent of normal average rainfall for the month, and a large portion of southeastern and east central Oklahoma received less than 5 percent of normal average rainfall for the month.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Unusually dry conditions occurred across much of eastern Oklahoma during November 2017. Much of the region received less than 25 percent of normal average rainfall for the month, and a large portion of southeastern and east central Oklahoma received less than 5 percent of normal average rainfall for the month. These very dry conditions followed a couple months of below normal precipitation across much of the region and resulted in severe drought developing into the area. Monetary damage estimates resulting from the drought were not available.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Nov 14, 11:22 PM CST, 38 minutes earlier.

Area forecast discussion, Nov 14, 11:22 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1122 PM CST Tue Nov 14 2017

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR cigs expected to gradually develop overnight...with areas
of showers moving into parts of northeast OK and northwest AR
late tonight ahead of a cold front. Some isolated thunder is not
out of the question across northwest AR...but confidence too low
to include in TAFs. May also see some areas of IFR cigs develop
Wednesday morning. Expect improving conditions as the cold front
moves through from late morning into the afternoon.

&&

.PREV DISCUSSION... /Issued 842 PM CST Tue Nov 14 2017/

..UPDATE...

DISCUSSION...
Current forecast generally on track this evening with no significant
changes expected.  Update was sent earlier to lower temperatures a few
degrees in the Arkansas river valley and to add isolated thunder chances
across northeast Oklahoma/far northwest Arkansas after midnight. Low level
jet will continue to increase overnight ahead of front with the potential for
elevated showers and a few embedded thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   57  64  40  63 /  30  60   0  10
FSM   50  64  45  63 /  20  70  20  20
MLC   59  65  48  64 /  10  50  20  20
BVO   55  63  35  61 /  60  40   0  10
FYV   52  61  39  62 /  50  70  10  10
BYV   51  62  38  60 /  60  70   0  10
MKO   55  64  42  63 /  20  70  10  10
MIO   55  62  37  63 /  60  60   0  10
F10   58  64  43  63 /  20  50  10  10
HHW   58  67  55  64 /   0  40  30  30

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....18
Hazardous weather outlook, Nov 14, 4:50 PM CST, 7 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
450 PM CST Tue Nov 14 2017

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151115-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
450 PM CST Tue Nov 14 2017

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Northeast Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DISCUSSION...
A weak frontal boundary will approach the area late tonight and
encounter an increasingly moist airmass. Widespread showers will
develop as the front moves south, with a few elevated thunderstorms
possible near the boundary across northeast Oklahoma and
northwest Arkansas. Severe weather is not expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential...High Wind Potential.
SATURDAY through MONDAY...No Hazards.

EXTENDED DISCUSSION...
The front will continue to slowly move south Wednesday before
eventually washing out near the Red River by Thursday. isolated
thunderstorms will remain possible near the front through
Wednesday.

A stronger storm system will approach by Friday, with unseasonably
warm temperatures and windy conditions expected ahead of the cold
front. The combination of warm temperatures, gusty south to
southwest winds and cured fuels will likely result in dangerous
fire weather conditions for much of eastern Oklahoma Friday.
Isolated thunderstorms will also be possible Friday as the cold
front moves through late in the day.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Adair

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Adair forecast zone
Reported by
Official NWS Observations
Coordinates
35.884, -94.659 (the zone’s center; the record gives no point)

Drought, Cherokee

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Drought, Muskogee

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Drought, Sequoyah

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Sequoyah forecast zone
Reported by
Official NWS Observations

Drought, Haskell

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Drought, Le Flore

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Le Flore forecast zone
Reported by
Official NWS Observations

Drought, Latimer

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Latimer forecast zone
Reported by
Official NWS Observations
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

Drought, Pushmataha

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Pushmataha forecast zone
Reported by
Official NWS Observations
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Drought, Choctaw

When
November 15, 12:00 AM CST to November 30, 11:59 PM CST
Where
Choctaw forecast zone
Reported by
Official NWS Observations
Coordinates
34.027, -95.552 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2017Every state in 2017This day in weather historyWarnings in Oklahoma, November 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 726019, 726020, 726021, 726022, 726023, 726024, 726025, 726026, 726027.